New Mexico, 2015

Damaging Wind in New Mexico, August 21, 2015

August 21, 2015 · NWS ABQ · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed over the higher terrain through the afternoon of the 21st and moved to the southeast. Aided by a strong mid-level jet and a drier environment, storms were able to produce strong outflow winds with only spotty rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated to scattered thunderstorms developed over the higher terrain through the afternoon of the 21st and moved to the southeast. Aided by a strong mid-level jet and a drier environment, storms were able to produce strong outflow winds with only spotty rain. The strongest wind gust recorded was 56 mph within the southwest mountains, though no damage was reported. A strong outflow from a dying thunderstorm overturned a mobile home being transported along U.S. 285 west of Dexter. Although local estimates of the speed of the gust are unknown, this outflow did produce a 49 mph wind gust not far from the area at the Roswell airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 2:31 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 21, 2:31 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT FRI AUG 21 2015

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY BUILD OVER THE AREA THROUGH
SATURDAY WITH DAYTIME TEMPERATURES REMAINING ABOVE NORMALS. BEST
THUNDERSTORM COVERAGE WILL REMAIN FOCUSED OVER THE HIGHER TERRAIN
AND SOUTHWEST SATURDAY AFTERNOON AND EVENING. THEREAFTER...ANOTHER
SEASONABLY STRONG BACKDOOR FRONT WILL BOOST STORM COVERAGE ON
SUNDAY ESPECIALLY FOR THE WESTERN AND SOUTHERN HALVES OF THE
STATE. DAYTIME TEMPERATURES WILL DOWNWARD AGAIN...ESPECIALLY
ACROSS THE EASTERN PLAINS WHERE HIGH TEMPERATURES ARE FORECAST TO
BE BELOW NORMAL AND A GOOD 15 TO 25 DEGREES COOLER AS COMPARED TO
SATURDAY. LOOKING AHEAD...AFTER A RELATIVELY ACTIVE DAY ON MONDAY
A GRADUAL WARMING AND DRYING TREND WILL DOMINATE MUCH OF NEXT WEEK
WITH STORM COVERAGE WANING EACH DAY THROUGH WEEK/S END.

&&

.DISCUSSION...
SUBTLE WAVE ALOFT/ASSOCIATED JET MAX TO TRANSLATE EAST OF THE
AREA BY EARLY EVENING. LOOKS TO BE VISUAL EVIDENCE OF SUBSIDENCE
EFFECTS IN THE IMMEDIATE FOUR CORNERS REGION. WILL NEED TO
CAREFULLY MONITOR THE FAR NE...EC/SE PLAINS NEXT SEVERAL HOURS.
A FAIRLY ATYPICAL SURFACE DRYLINE IN THE PROCESS OF SHARPENING
EAST OF DES MOINES TO SANTA ROSA TO FORT SUMNER LINE /SFC DEW
POINTS IN THE MID 20S TO MID 30S WEST OF THE DRYLINE WHILE MID 50S
TO NEAR 60 COMMON TO THE EAST/ WITH A MORE DIFFUSE W-E GRADIENT
OVER THE SOUTHEAST PLAINS. THIS BOUNDARY WILL LIKELY FOCUS A FEW
STRONG IF NOT BRIEFLY SEVERE STORMS LATER THIS AFTERNOON INTO
EARLY EVENING.

OTHERWISE...BETTER MOISTURE PROFILES CONTINUE OVER SC/SW ZONES
WHERE WE/LL CONTINUE TO FOCUS THE HIGHEST POPS. STORM MOTIONS
GENERALLY TOWARD THE SE AT 15-20 KTS...AND COULD SEE A FEW PULSE
STRONG STORMS WITH LOCALIZED GUSTY WINDS AND OF COURSE CG
LIGHTNING THE MAIN THREATS.

CONCEPTUAL MODEL WOULD ARGUE FOR A PRETTY QUIET PERIOD AFTER
MIDNIGHT AS 500MB HEIGHTS SLOWLY BUILD FROM SW TO NE. BUT THE
GFS/NAM AND NOT SURPRISINGLY HRRR REDEVELOP VERY ISOLATED QPF
OVER THE WEST ESPECIALLY NORTHWEST. THIS MAY BE IN RESPONSE TO YET
ANOTHER SPEED MAX WITHIN THE BASE OF YET ANOTHER VIGOROUS
SHORTWAVE TROUGH THAT WILL CROSS THE CENTRAL/NORTHERN ROCKIES LATE
TONIGHT. BEST GUESS IS WE COULD SEE SOME MID-LEVEL CLOUDINESS AND
VIRGA SHOWERS/SPRINKLES DURING THE OVERNIGHT BUT HIGHLY DOUBT WE
WOULD SEE A REPEAT OF EARLY MORNING T-STORMS.

GOING INTO SATURDAY NIGHT AND SUNDAY...FOCUS WILL BE ON THE
INCOMING BACKDOOR COLD FRONT THAT WILL FOLLOW IN WAKE OF THE ABOVE
MENTIONED SHORTWAVE. TIMING OF THE FRONT SIMILAR TO PREVIOUS
THINKING...INTO THE NORTHEAST SATURDAY EVENING PRESSING SOUTH AND
WEST OVERNIGHT SATURDAY NIGHT INTO MIDDAY SUNDAY. LOOKS PRETTY
COOL/STABLE ONCE AGAIN FOR THE NORTHEAST PLAINS...WITH THE FOCUS
FOR CONVECTIVE PRECIP SHIFTING WEST AND SOUTH. THE MODELS HONESTLY
LOOK A LITTLE UNDERCOOKED ON QPF FOR SUNDAY PM ESPECIALLY FOR
AREAS BETWEEN THE DIVIDE AND EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN BUT THE CURRENT AIR MASS HAS NOT FULLY RECOVERED FROM THE
LAST DRYING EVENT AND NOT A TREMENDOUSLY MOIST AIR MASS BEING
USHERED IN WITH THIS FRONT. WILL SHOW AN UPWARD TREND IN POP
COVERAGE FOR SUNDAY...BUT GENERALLY NOT AS DRY AT THE NAM WOULD
SUGGEST.

WARMER ON MONDAY AND WITH ANY ADDITIONAL MOISTURE INPUT
ASSOCIATED WITH THE BACKDOOR PUSH WE EXPECT A DECENT INCREASE IN
T-STORM ACTIVITY. 500MB HIGH CENTER GENERALLY EXPECTED OVER THE
FOUR CORNERS OR PERHAPS A BIT EAST. STEERING WINDS WILL BE WEAK
BUT GENERALLY FROM N TO S...SO NOT ALL BAD NEWS FOR THE RIO GRANDE
VALLEY...NE AND CENTRAL HIGH PLAINS. RIDGE ALOFT FORECAST TO
STRENGTHEN TUE INTO MID-WEEK BEFORE SHIFTING WESTWARD LATE WEEK.
PROBABLY ANOTHER BACKDOOR COLD FRONT IN OUR FUTURE LATE THU OR
FRI. KJ

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH WETTING RAIN
WILL CONTINUE DEVELOPING THROUGHOUT THE AFTERNOON INTO THE EVENING
ACROSS THE SOUTHWEST....SOUTH CENTRAL AND NORTHERN MOUNTAINS AND
PORTIONS OF THE FAR EASTERN PLAINS. GUSTY AND ERRATIC WINDS WILL
FOLLOW STORMS THAT PRODUCE OUTFLOW BOUNDARIES.

SATURDAY WILL SEE ISOLATED TO SCATTERED STORMS FAVORING HIGH TERRAIN
AREAS...WITH ABOVE NORMAL TEMPERATURES...HIGHER MIN RH VALUES IN THE
SOUTHWEST MOUNTAINS WITH 5 HAINES VALUES ACROSS THE NORTHEAST AND
EAST CENTRAL PLAINS. EXPECT BREEZY TO MODERATE WEST NORTHWEST WINDS
DURING THE DAY.

LATE SATURDAY INTO EARLY SUNDAY...A POTENT BACK DOOR FRONT WILL
INVADE THE NORTHEAST...COOLING TEMPERATURES 5 TO 15 DEGREES BELOW
NORMAL CENTRAL AND EAST WHILE WETTING RAIN CHANCES AND MIN RH VALUES
TREND UPWARD CENTRAL AND WEST. EAST CANYON WINDS COULD PEAK 35 TO 45
MPH EARLY SUNDAY ALONG THE CENTRAL MOUNTAINS AS THE BACK DOOR FRONT
PUSHES THROUGH THE GAPS TOWARD THE CONTINENTAL DIVIDE. BREEZY TO
MODERATE EAST WINDS WILL CONTINUE THROUGHOUT THE DAY...BECOMING
SOUTHEASTERLY BY THE LATE AFTERNOON...EARLY EVENING AS THE FRONT
WASHES OUT.

SO FAR...MODELS LOOK TO AGREE WITH A VERY ACTIVE MONDAY AS THE GFS
HAS THE UPPER LEVEL HIGH OVER THE STATE WITH STORMS FAVORING CENTRAL
AND WESTERN AREAS WHILE THE ECMWF HAS THE HIGH OVER THE GREAT BASIN
AND IS MORE BULLISH FOR ACTIVITY TO FAVOR CENTRAL AND EASTERN AREAS.
BY TUESDAY...GFS HAS THE HIGH LINGERING OVER THE STATE WHILE THE
ECMWF HAS THE HIGH HOVERING OVER THE FOUR CORNERS REGION.
OTHERWISE...TEMPERATURES LOOK TO REBOUND MONDAY AND TUESDAY IN THE
EAST BECOMING ABOVE NORMAL BY THE MIDWEEK.

GOOD TO EXCELLENT VENT RATES TODAY AND SATURDAY. BECOMING POOR
CENTRAL AND NORTH SUNDAY...IMPROVING IN THE EAST MONDAY THROUGH
WEDNESDAY. 32

&&

.AVIATION...
18Z TAF CYCLE
SCT CIGS CURRENTLY DEVELOPING ACROSS MUCH OF WESTERN AND CENTRAL
NEW MEXICO. LOOK FOR SHRA/TSRA ACTIVITY TO FAVOR THE
SOUTHWEST...NORTHERN AND SOUTH CENTRAL MTNS THIS AFTERNOON. HAD
LOW CONFIDENCE OF VCTS...SO KEPT VCSH FOR KABQ/KAEG...KSAF AND
KROW. EXPECT BREEZY TO MODERATE NORTHWEST WINDS BETWEEN 19 AND 00Z
ACROSS WESTERN AND CENTRAL AREAS. COULD SEE STORM CHANCES CONTINUE
AFTER SUNSET ACROSS THE SOUTHWEST MTNS AND THE FAR EASTERN PLAINS.
CML

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  91  59  90 /  10   5  10  10
DULCE...........................  48  85  49  84 /  10  10  10  20
CUBA............................  53  82  53  80 /  10  20  10  20
GALLUP..........................  55  86  54  86 /  30  20  20  30
EL MORRO........................  52  82  51  80 /  30  20  20  50
GRANTS..........................  55  84  53  80 /  30  20  20  20
QUEMADO.........................  56  82  54  80 /  30  30  30  40
GLENWOOD........................  58  85  58  85 /  30  30  30  60
CHAMA...........................  47  79  47  77 /  10  40  20  30
LOS ALAMOS......................  59  84  57  79 /  10  30  30  40
PECOS...........................  57  83  56  75 /  10  20  20  40
CERRO/QUESTA....................  51  80  50  77 /  10  20  10  30
RED RIVER.......................  43  69  44  65 /  10  40  20  60
ANGEL FIRE......................  46  72  46  67 /  10  20  30  40
TAOS............................  46  84  50  78 /  10  20  10  20
MORA............................  53  80  51  71 /  10  20  20  40
ESPANOLA........................  57  89  56  84 /  10  10  10  10
SANTA FE........................  60  85  58  79 /  10  20  10  20
SANTA FE AIRPORT................  58  88  57  82 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  64  90  63  84 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  67  92  64  86 /  20  10  10  10
ALBUQUERQUE VALLEY..............  62  93  62  88 /  20  10  10  10
ALBUQUERQUE WEST MESA...........  65  94  63  88 /  10  10  10  10
LOS LUNAS.......................  64  93  62  87 /  20  10  10  10
RIO RANCHO......................  65  93  63  87 /  10  10  10  10
SOCORRO.........................  66  94  63  89 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  58  86  57  79 /  20  20  10  20
TIJERAS.........................  57  88  56  80 /  20  10  10  10
MORIARTY/ESTANCIA...............  54  88  53  79 /  10  10  10  20
CLINES CORNERS..................  58  85  54  75 /  10  10  10  20
GRAN QUIVIRA....................  60  86  59  79 /  20  10  10  30
CARRIZOZO.......................  63  90  62  81 /  20  10  20  20
RUIDOSO.........................  60  82  56  74 /  20  30  30  30
CAPULIN.........................  57  84  53  73 /  10  20  30  10
RATON...........................  54  89  52  79 /  10  20  20  20
SPRINGER........................  54  90  54  78 /  10  20  20  20
LAS VEGAS.......................  55  87  52  74 /  10  20  10  20
CLAYTON.........................  62  93  57  76 /  10  10  20  10
ROY.............................  59  90  56  73 /  10  20  20  10
CONCHAS.........................  64  96  61  78 /  10  10  20  10
SANTA ROSA......................  62  95  61  79 /  10  10  20  10
TUCUMCARI.......................  65  98  63  79 /  10  10  20  10
CLOVIS..........................  64  96  62  80 /  20  10  20  20
PORTALES........................  65  96  64  81 /  20  10  20  20
FORT SUMNER.....................  66  97  64  79 /  10  10  20  10
ROSWELL.........................  68 101  67  86 /  20  10  20  30
PICACHO.........................  64  93  63  80 /  20  20  20  20
ELK.............................  63  86  61  76 /  20  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Aug 21, 4:23 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT FRI AUG 21 2015

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
523 AM MDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE FAR EASTERN PLAINS
NEAR THE TEXAS BORDER LATE THIS AFTERNOON THROUGH THE EVENING
HOURS AND WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...HAIL
AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BACKDOOR FRONT WILL MOVE IN SUNDAY AND RECHARGE ATMOSPHERIC
MOISTURE. AT THE SAME TIME...STORM MOTION WILL SLOW CONSIDERABLY
WITH AN UPPER HIGH STRENGTHENING OVER NEW MEXICO. THE RESULT WILL
BE SLOW MOVING STORMS WITH POTENTIAL FOR LOCALLY HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING...THEN AGAIN ON MONDAY...FAVORING THE
HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Aug 21, 12:32 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT FRI AUG 21 2015

NMZ519-520-212015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-LOWER RIO GRANDE
VALLEY-
132 PM MDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF LOS CHAVES...OR 11 MILES
NORTHWEST OF BELEN...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF MODERATE TO HEAVY RAINFALL AND POSSIBLY PEA SIZED HAIL.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELEN...VEGUITA...LOS TRUJILLOS-GABALDON...JARALES...CASA COLORADA...
LOS CHAVES...RIO COMMUNITIES...BERNARDO...LAS NUTRIAS AND SABINAL.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 174 AND 200.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3487 10691 3456 10650 3433 10699 3439 10701
      3438 10699 3441 10697 3449 10704 3465 10708
      3467 10706 3466 10702 3472 10703 3474 10707
      3476 10708 3480 10708
TIME...MOT...LOC 1931Z 326DEG 25KT 3476 10695

KJ
Special weather statement, Aug 21, 1:23 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
223 PM MDT FRI AUG 21 2015

NMZ520-212130-
LOWER RIO GRANDE VALLEY-
223 PM MDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SOCORRO COUNTY
UNTIL 330 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF BOSQUE DEL APACHE REFUGE...OR 10
MILES SOUTH OF SOCORRO...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BOSQUE DEL APACHE REFUGE...LUIS LOPEZ AND LABORCITA.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 117 AND 146.

&&

LAT...LON 3348 10710 3379 10712 3381 10707 3385 10703
      3384 10701 3381 10699 3384 10694 3387 10694
      3391 10696 3398 10697 3404 10686 3373 10642
      3366 10642 3347 10688
TIME...MOT...LOC 2022Z 322DEG 22KT 3390 10693

KJ

The radar

The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
August 21, 3:45 PM MST to 3:50 PM MST
Where
Chaves County, 4.84 mi W of Dexter
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.190, -104.453

Spotter passed along pictures of half a mobile home that was overturned near Dexter as it was being transported to Alto. The mobile home became completely detached from the towing truck, resulting in damage to siding and roof. This was a high-profile vehicle traveling along U.S. Highway 285. The other half avoided any issues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589116.